Can Vaping Cause Shortness of Breath? EVALI & Vape Lung Signs
Yes. Vaping can cause shortness of breath by irritating the airways or triggering wheeze and asthma, and rarely through EVALI lung injury or a collapsed lung.
Call 911 for severe breathlessness, blue lips, or sudden sharp pain on one side of the chest. Emergency Plus in Dabouq, Amman is open 24/7, no appointment needed.
You get to the top of the stairs, or wake up after a long night out, and notice you're more out of breath than you used to be, or there's a faint whistle in your chest that wasn't there before you started vaping. It's a fair question: is the vape to blame, and is it serious? Most of the time the cause is airway irritation that settles when you stop. But vaping can occasionally cause more serious problems that need the ER. This guide explains how vaping affects breathing, how to tell a vaper's cough from an asthma flare, a lung injury or a collapsed lung, and when you need help straight away.
If your main symptom is chest pain or tightness, start with our main guide, can vaping cause chest pain? 7 vaping warning signs, then come back here for the detail on breathlessness.
Can vaping cause shortness of breath?
Yes. The aerosol from a vape is not just water vapour. MedlinePlus notes it can contain nicotine, flavourings and other chemicals that are breathed deep into the lungs. Shortness of breath can come about in several ways:
- Airway irritation: cough, a scratchy throat and mild tightness. This is the most common and usually settles when you stop.
- Wheeze and asthma: the airways can narrow, and vaping can set off an asthma attack in people who have asthma.
- EVALI: inflammation in the lung tissue itself. It's rare but serious.
- A collapsed lung: air leaks into the space around the lung so it shrinks, causing sharp pain and sudden breathlessness.
- A chest infection: vaping can coincide with pneumonia or another infection that causes fever, cough and breathlessness.
Remember that breathlessness has many causes that have nothing to do with vaping. For when shortness of breath in general is an emergency, see shortness of breath: when to go to the ER.
Vaper's cough, asthma flare, EVALI or collapsed lung?
| Condition | Typical signs | How it starts | What to do |
|---|---|---|---|
| Irritation / vaper's cough | Dry or tickly cough, scratchy throat, mild chest tightness, slightly short of breath on exertion | During or soon after vaping; eases within hours of stopping | Usually fine at home; see a doctor if it lasts more than 3 weeks |
| Asthma flare / wheeze | Whistling breath, tight chest, cough at night, needing your reliever inhaler more often | Minutes to hours after vaping, especially in people with asthma | Follow your asthma plan; ER if the reliever isn't helping or you can't speak in sentences |
| EVALI (vaping lung injury) | Cough, breathlessness and chest pain, often with fever, nausea, vomiting, diarrhoea or tummy pain | Builds over days to weeks | Same-day doctor at least; ER now if breathing is getting worse |
| Collapsed lung (pneumothorax) | Sudden sharp pain on one side of the chest, worse on breathing in, with sudden breathlessness | Sudden, within seconds to minutes | Call 911 or go to the ER now |
What are EVALI symptoms (vape lung)?
EVALI stands for e-cigarette or vaping use-associated lung injury. It was recognised during a US outbreak that peaked in September 2019; by February 2020 the CDC had recorded 2,807 hospitalised cases or deaths. The CDC found that most cases were linked to THC-containing vapes (THC is the active compound in cannabis), particularly ones from informal sources, and that vitamin E acetate, which had been added to some of these liquids, was strongly linked to the outbreak. It did not rule out a role for other chemicals, in THC or non-THC products.
According to the CDC, symptoms include:
- Breathing symptoms: cough, shortness of breath and chest pain.
- Gut symptoms: nausea, vomiting, diarrhoea and tummy pain, which often appear before the chest symptoms.
- General symptoms: fever, chills, tiredness and weight loss.
These symptoms usually build over days to weeks, which is why EVALI can be mistaken for flu, a stomach bug or pneumonia or a chest infection. The single most useful thing you can do is tell the doctor that you vape and exactly what you use, even if the product came from an unknown source.
What are the signs of a collapsed lung from vaping?
A collapsed lung (pneumothorax) happens when air leaks into the space between the lung and the chest wall. MedlinePlus notes it can happen without an obvious cause, particularly in tall, thin people, and that smoking raises the risk. Cases have also been described in people who vape, although the link hasn't been well studied yet. The classic sign is sudden, sharp pain on one side of the chest that's worse when you breathe in or cough, together with sudden breathlessness. That needs the ER straight away, even if the pain seems bearable.
When should you go to the ER for breathing problems after vaping?
Call 911 for
- Severe breathlessness that stops you talking, eating or sleeping.
- Blue, grey or pale lips, tongue or skin.
- Sudden sharp pain on one side of the chest with breathlessness.
- Chest pain spreading to the arm, jaw or back, or with sweating or nausea.
- Fainting, confusion or extreme drowsiness.
Go to the ER now
- Breathlessness that's getting worse over hours or days.
- Wheeze that isn't helped by your reliever inhaler, or needing it every 4 hours or more often.
- Coughing up blood.
- Cough and breathlessness with fever, vomiting or tummy pain after using a THC vape or an unknown product.
If you have asthma, read asthma attack: when to go to the ER, and if pain is the main problem, see chest pain: when to go to the ER.
Urgent care or a doctor the same day
- New breathlessness or wheeze that hasn't settled a few hours after you stopped vaping.
- A cough with fever or coloured phlegm, or feeling generally unwell.
- Chest tightness that comes back every time you vape.
Usually fine at home
- A mild cough or scratchy throat that eases within hours of stopping.
- Slight breathlessness only on exertion, with none of the signs above, and improving.
- See a doctor if a cough lasts more than 3 weeks or breathlessness gets worse.
Does vaping damage your lungs long term?
The honest answer is that we don't fully know yet. The NHS says e-cigarettes are far less harmful than smoking but not risk-free, and that their long-term effects aren't yet clear because they haven't been around long enough. That's why vaping is recommended only as a way to stop smoking, not as a new habit, and isn't recommended for non-smokers or anyone under 18. The clearest risk is from informal or modified products and THC-containing liquids, so don't add anything to your device and don't buy liquids from unknown sources.
The good news is that stopping helps. Many people notice their cough and chest tightness ease over days to weeks. If you want to stop vaping or smoking, ask a doctor or pharmacist about support.
What happens when you come to Emergency Plus?
At the emergency department at Emergency Plus in Dabouq, emergency physicians are on site 24/7 and you can walk in without an appointment. The doctor will ask about your symptoms, when they started and what you vape, examine your chest and breathing, and may request a chest X-ray or blood tests from the on-site X-ray and laboratory. Be open about any THC product: the doctor needs to know to treat you safely. The team will explain the right next step for you.
Struggling to breathe after vaping?
For severe breathlessness or sudden chest pain, call 911 and don't drive yourself. If symptoms are milder but not settling, the emergency department at Emergency Plus in Dabouq, Amman is open 24/7 with no appointment, with an Arabic and English speaking team.
Call our 24/7 ER: +962 79 247 1313Sources
- CDC — Outbreak of lung injury associated with the use of e-cigarette, or vaping, products
- MedlinePlus — E-cigarettes
- NHS — Using e-cigarettes to stop smoking
- MedlinePlus — Collapsed lung (pneumothorax)
- NHS — Shortness of breath
Medical disclaimer: This article is for general information only and is not a substitute for professional medical advice, diagnosis, or treatment. If you think you are experiencing a medical emergency, call 911 or go to the nearest emergency department immediately. Emergency Plus in Dabouq, Amman is open 24/7 — +962 79 247 1313.